Doctor insights on:
Causes Of Pinpoint Pupils
Many causes: Without more information, the most inclusive answer is numerous medical conditions, prescription and non-prescription medications, and/or illicit substances. Some of these conditions and/or medications/substances can be harmful/lethal without medical attention. ...Read more
Pupils dilate and: Constrict under control of cranial nerve 2 and 3. 2nd senses light and 3d adjusts pupil to control light input. No dilation = deficit in one or the other or a medication in the eye has poisoned muscle function. Would be very unlikely to inadvertently notice that both pupils do not dilate. Close eyes in bright room then open while friend observes. If they constrict they must have been dilated. ...Read more
What conditions would cause sudden onset and persistent bilateral medial corectopia in a person with previously centered pupils?
Several things..: If it is in fact corectopia, and not esotropia or pseudoesotropia, then the causes include progressive iris atrophy and other rare developmental anomalies, as well as post-traumatic scarring. None of these are likely to cause sudden onset of corectopia, though. Since these conditions can sometimes cause glaucoma, it would be best if an eye md (ophthalmologist) examined you. ...Read more
What can cause unequal pupil size? It is not very much bigger than the other one and it contracts fast to light. And should I worry?
Check photos: To see if has always been there. If yes, it is likely physiologic anisocoria which is fine. If this is a new change - than get checked. ...Read more
Constriction: The "pathway" leading to constriction of the circular sphincter pupillae muscle starts at a nucleus near the 3rd cranial nerve, connects inside the ciliary ganglion, and ends in the inner muscle surrounding the iris. Opiates increase parasympathetic outflow and, therefore, may produce ciliary muscle constriction. ...Read more
? Pharmacist?: Maybe a pharmacist could help you to identify this. ...Read more
Probably not: This is not one of the listed side effects. However, if you began having this problem when you started the medication, contact your doctor and discuss this with him/her. ...Read more
Anisocoria refers to unequal pupils.
Physiologic anisocoria is very common and normal in up to 20% of people. The variation should be no more than 1mm and both eyes should react normally to light.
It can be dangerous if it is a form of horner's syndrome (e.g. Carotid dissection) or from damage to the third nerve (e.g. Aneurysmal expansion) so you should get it checked out! ...Read more
Why is it that my pupil is natrually since I was a kid always very enlarged and can that cause headaches?
There are medical conditions where one pupil or both pupils are dilated.
It might be an isolated problem or one manifestation of a different disorder.
does your eye react to light?
Do you have any associated symptoms?
Might need further w/u and investigation.
Seeing your md would guide your next step. ...Read more
What are possible causes of one pupil being dialated more than the other one if not due to lighting or any known injury?
Anisocoria: Anisocoria is a condition characterized by an unequal size of the eye's pupils. Anisocoria is defined by a difference of 0.4 mm or more between eye's pupilsaffecting 20% of population, it can be an entirely harmless condition or a symptom of more serious medical problems. If this is recent observation should consult ophthalmologist. ...Read more
Serotonin effect: Ssris increase serotonin levels in nerves throughout the body, including the eye. Excess serotonin acting on the 5-ht7 and 5-ht2a/2c receptors in the eye produce relaxation of the pupil and passive dilation. This effect is countered by the 5-ht1a receptor which contracts the muscle. However, when both receptors are simultaneously stimulated, the predominant effect is mydriasis (dilation). ...Read more
A few things: I assume you mean dilated and not responding to light. This can be caused by a number of drugs including scopolamine, atropine, most hallucinogens and many others. These should cause the pupils to be dilated equally (unless directly applied to one eye). If your pupils are not equal, then we start to get worried about problems like a head injury and you should seek immediate medical attention. ...Read more
No: This is not one of the listed side effects. However, each person's chemistry is unique. It is possible to have any side effect to a medication. ...Read more
Can be normal: About 20% of people have unequal pupils with no underlying cause. ...Read more
Serotonin has no effect on pupil size.
On the other hand, many serotonin-affecting antidepressants also inhibit the repuptake of norepinephrine (NE), causing NE levels in the extracellular space to increase. When NE levels rise, the iris muscle is stimulated to contract, thus causing pupils to appear large.
Some AD meds also block acetycholine, and that can cause dilated pupils also. ...Read more
What would cause unequal pupils in a patient that has been in a medically induced coma for over a week?
Depends: It is important to know if this had been true prior to the illness onset. If not present prior the possibility is high the pt has had some intracranial catastrophe such as brain bleed. The unequal pupils suggest a bleed or other intracranial event. Need to speak to the neurologist. If not under the care of neuro get a consult. ...Read more